Ephedra and Caffeine: A Dangerous "Fat Burning" Combination
Right behind the heels of Christmas gluttony usually follows a New Yearís resolution to lose weight. Together with that resolution you may have regret and guilt because you allowed yourself to lose so much control and gain so much weight. Because of these negative feelings, you may be tempted to look for the "quickest and shortest" way to lose weight. Thatís when diet pills may seem very appealing to you. If you are a savvy health product consumer, you may believe that this is a safe way to lose weight as long as you choose only the herbal kind of diet pills because "natural" means safe. Think again. What you believe may not be so. In fact, what you believe could actually damage your health or even kill you.
I donít mean to be a Scrooge or Grinch by writing about such serious matters the day after Christmas Day but just last week (December 21) the New England Journal of Medicine (NEJM) published a report on the dangers of taking herbal diet pills containing ephedrine. I think we all need to be aware of these dangers because ephedrine-based weight loss products are sold openly both here in the Philippines and in the U.S. Ephedrine is a prescription only drug but "fat burners" that use ephedra or the herbal version of ephedrine can be sold over-the-counter because they are considered as food supplements. The most commonly used herb is ma huang. It is frequently combined with another herb called guarana, which contains caffeine, because the combination of ephedra and caffeine makes it more potent.
The U.S. Food and Drug Administration is highly concerned with the increasing incidence of adverse side effects connected to these diet pills. These side effects include high blood pressure, heart rate irregularities, insomnia, nervousness, tremors, headaches, seizures, heart attacks, strokes, and death. 100 brands of supplements containing ephedra were involved in the 800 plus reports of adverse effects that the FDA has received since 1994.
Some of the people had underlying medical conditions like hypertension or heart disease that could have been aggravated by the supplements. One famous case involved a New York woman with mild hypertension, Anne Marie Capati, who had been taking an herbal weight loss supplement containing ephedra and caffeine for three months before she died of a stroke while working out in the gym.
However, the FDA notes that the many of the people who reported side effects were young healthy individuals below the age of 40. Also noteworthy is that they commonly experienced these side effects during the first two weeks of use.
Because of these concerns, the FDA commissioned scientists at the University of California and the California Poison Control System to do an independent review of 140 cases that were reported between 1997 and 1999. The results of that review were what were published in the NEJM last week.
Out of the 140 cases, the scientists disregarded 24 cases as being unrelated and 29 cases as having insufficient proof that they were related. Of the remaining 87 cases, they found that 10 cases resulted in death and 13 cases resulted in permanent disability. The scary thing is that they found that some were healthy individuals who were taking the recommended dosages on the label.
Itís one thing to read these numbers but itís quite another to read about the details of some of the case studies. Thatís when it really hits you that it could happen to you. Read on (paraphrased from the NEJM report).
Patient 1 was a healthy 35-year-old woman who had been taking aerobic classes for several years. After taking one capsule of herbal diet pills three times a day for one week, she collapsed during an aerobic class. Her classmates noticed that her arms and legs were twitching. Her cardiologist and neurologist found that she suffered a small heart attack and bleeding in the brain (hemorrhagic stroke). Her doctors thought that the ephedrine in the diet pill induced these conditions. Laboratory analysis found that each capsule contained 12 mg (less than the 15 mg claimed on the label).
Patient 2 was a 22-year-old asthmatic man who collapsed while lifting weights. He was taking asthma medication, was regularly drinking three bottles of a stimulant drink (20 mg of ephedrine and 100 mg of caffeine) per day, and also taking creatine and protein supplements. His friends reported that he had just consumed an 18-oz. bottle of this drink before working out. The report said he had a seizure when he collapsed and went into cardiac arrest. The paramedics successfully resuscitated him but he had suffered from lack of oxygen so he remained in a vegetative state for several weeks. After two and a half months he was discharged with substantial neurologic impairment.
Patient 7 was an apparently healthy (it turned out he had a narrowing of 50 to 70 percent in four blood vessels leading to his heart) 38-year-old man who had been taking two capsules (10 mg of ephedrine and 100 mg of caffeine) each morning for one year as directed by the product label. After taking his usual dose with a cup of coffee and jogging for twenty minutes, he collapsed and had a seizure. He was in full cardiac arrest and could not be resuscitated by the paramedics. His autopsy report included the comment, "ephedrine is a stimulant medication, and such may have contributed to a fatal arrhythmia in the decedent."
Patient 10 was a healthy 39-year-old man who experienced numbness in his right arm and leg one and half-hours after drinking a "stimulant" drink containing ma huang (415 mg) and guarana and five minutes after running 3 miles. He was also taking multivitamins and amino acids. He suffered a hemorrhagic stroke. The numbness eventually went away but he continued to have a sensory loss on the right side of his face.
Here are a few things that we can learn from the NEJM report:
People do not always know the condition of their health. Many people have borderline hypertension but do not have any symptoms. Patient 7 appeared to be healthy on the outside but had blocked blood vessels that he was not aware of. This is one of the reasons why you should not just pop supplements into your mouth without having a go-signal from your doctor.
You can take a supplement for one year without an incident but that is not proof that it is safe for you. Patient 7 had been taking the ephedra-caffeine pills for one year before he collapsed.
Even if you take the recommended dosage, you might still be susceptible to adverse side effects. Patient 7 was not overdosing. He was taking what the manufacturer suggested as a safe dosage.
You can have serious side effects after these types of supplements after only a few days. Patient 1 had only taken her diet pills for one week before she was affected adversely.
Be careful about mixing supplements without knowing how each one affects the other. Patient 2 was taking a "cocktail" of so many supplements.
The scientists noted that "people who take these products to increase their exercise capacity or to lose weight place themselves at risk without a substantial likelihood of benefit". They concluded that "dietary supplements that contain ephedra alkaloids pose a serious health risk to some users".
The NEJM report does not mean that every single person who takes ephedra diet pills will harm their health. There are definitely people who have taken these products without anything happening to them. However, the report does point out that you can never be sure if it will happen to you or not because it has happened to young healthy people taking the recommended dosage. Every time you are tempted to take the "easy way" out to lose weight, you should ask yourself if you willing to take that risk.
Go to archive...